Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2017, 12:39 PM EDT for Harlan County, Letcher County, Perry County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 12:39 PM EDT (16:39 UTC)
- Expired
- May 24, 2017, 1:02 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harlan County, KY, Letcher County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS53 KJKL 241639
SVRJKL
KYC095-133-193-241715-
/O.NEW.KJKL.SV.W.0053.170524T1639Z-170524T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1239 PM EDT WED MAY 24 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Harlan County in southeastern Kentucky...
Southwestern Letcher County in southeastern Kentucky...
Southeastern Perry County in southeastern Kentucky...
* Until 115 PM EDT
* At 1238 PM EDT, a severe thunderstorm was located over Lenarve, or
near Harlan, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harlan, Letcher, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins
Creek, Blackey, Bobs Creek, Leatherwood, Dizney, Louellen, Premium,
Gilley, Clutts, Shields, Black Mountain, Smith and Pine Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3682 8344 3700 8323 3701 8318 3706 8318
3721 8302 3717 8298 3718 8296 3702 8277
3701 8283 3698 8287 3693 8286 3688 8289
3685 8301 3685 8307 3678 8313 3674 8314
3671 8333
TIME...MOT...LOC 1638Z 243DEG 28KT 3679 8327
HAIL...1.00IN
WIND...60MPH
$$
JMW1 follow-up statement
140
WWUS53 KJKL 241702
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
102 PM EDT WED MAY 24 2017
KYC095-133-193-241712-
/O.CAN.KJKL.SV.W.0053.000000T0000Z-170524T1715Z/
Harlan KY-Letcher KY-Perry KY-
102 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...SOUTHWESTERN LETCHER
AND SOUTHEASTERN PERRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3682 8344 3700 8323 3701 8318 3706 8318
3721 8302 3717 8298 3718 8296 3702 8277
3701 8283 3698 8287 3693 8286 3688 8289
3685 8301 3685 8307 3678 8313 3674 8314
3671 8333
TIME...MOT...LOC 1700Z 243DEG 28KT 3688 8306
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:40 AM EDT, 59 minutes earlier.
Area forecast discussion, May 24, 11:40 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1140 AM EDT Wed May 24 2017 .UPDATE... Issued at 1140 AM EDT WED MAY 24 2017 15z sfc analysis shows a seasonably deep, and stacked, low moving through the Tennessee Valley. The warm frontal structure with this is lifting northeast into eastern Kentucky with an associated cluster of showers and embedded thunderstorms. This first batch should go through relatively benign, but any 'dry slotting' behind this initial band would open up the opportunity for increasing instability and the development on more organized and potentially severe storms given the favorable wind profile and cold pool aloft. We will monitor the situation through the early afternoon with a particular focus on clearing and thinning potential in the cloud cover. Temperatures currently are in the upper 50s to lower 60s with the rain and closer to the mid 60s outside of it with dewpoints nearly the same. Winds are light and variable away from any thunderstorm. Have updated the forecast to fine tune the PoPs, QPF, and wx through the afternoon per radar trends and the latest HRRR. Also, touched up the T and Td per the latest obs and trends. These have been sent to the NDFD and web servers along with an updated ZFP. UPDATE Issued at 644 AM EDT WED MAY 24 2017 The latest surface analysis shows that the deepening surface low near the TN/OH Valley will track NNE through the day. The HRRR suggest there will be multiple rounds of showers and thunderstorms, but differing solutions are offered up by other CAMs. Given will leave the POPs as is until better overall consistency and trends are seen. Based on the radar trends the lead shield of showers and thunderstorms will progress into the Lake Cumberland region by around 13Z and far east by 16Z. Severe risk concern is still in place owing seeing destabilization this afternoon. && .SHORT TERM...(Today through Thursday) Issued at 410 AM EDT WED MAY 24 2017 Surface analysis shows an area of surface low pressure continues to deepen across Middle TN this morning. This as an upper level wave in the lower MS Valley based on WV SAT rides NE providing plenty of forcing for ascent across the TN and OH Valley. This will also drive the aforementioned surface low pressure NNE likely just NW of the CWA. This will probably drive a more occluded front across the region and lead to a solid chance of showers and thunderstorms from late morning into this afternoon. The low track certainly has our attention, as it would favor backed winds near the surface. The real issue at hand will be the large scale forcing could inhibit building any instability this afternoon with more debris clouds streaming into the region. However, despite the caveat if we do see clearing and subsequently more instability organized convection would be likely given ample shear, with effective values running in the 30 to 40-knot range. Also the low level backing mentioned above would combine with low LCLs and effective SRH approaching 200 m^2/s^2 leading to a isolated tornado risk. However, the main risks with any stronger storms that could get going would be damaging winds and large hail given the potential for rotating updrafts. The CAMs remain complicated and solutions continue to differ probably owing to the large scale ascent. The HRRR TLE does offer a shot of seeing severe hail, but the CIPS are lack luster when it comes to climo for this setup. Also given the deep moisture also can not rule out the potential for isolated instances of flash flooding. This upper level closed low will continue to wrap up today and deepen across the Ohio Valley. The low pressure will track north and this will lead to a lull in the precipitation this evening. Did not go no POPs tonight but would not be surprised if that is the case. However, this system will become vertically stacked across the Ohio Valley. This will send an area of PVA and low level convergence SE toward the region by dawn Thursday. An area of showers will accompany this area of lift and ride across the region on Thursday. Then surface pressure and height rises are left in the wake. Temperatures today will be dependent on clearing, but lower 70s will probably be the story. Did hedge below the blended guidance Thursday given the lowering 850mb temps and cloud cover. .LONG TERM...(Thursday night through Tuesday) Issued at 410 AM EDT WED MAY 24 2017 Wrap-around moisture on the backside of a departing upper low and surface low across the Ohio Valley will continue the threat for rain showers through Thursday evening, before a brief stint of ridging and subsidence filters into eastern Kentucky for the end of the week. This will bring some patchy fog to the valleys of eastern Kentucky, moreso in the Bluegrass and Lake Cumberland regions, Friday morning as clearing occurs earlier in the night. A ridge/valley temperature split should be in store as well as a dry Friday takes shape with seasonable temperatures in the mid-upper 70s. This reprieve from the wet weather will be short-lived as backing flow aloft takes shape downstream of an upper low rotating into Manitoba, along with attendant troughiness extending through the Great Plains into the Desert Southwest. A surface low pressure system will ride up the Ohio Valley as eastern Kentucky sits in the warm sector, bringing renewed chances of showers and thunderstorms through Memorial Day weekend. Numerous shortwave perturbations look to be entrenched in the prevailing southwest flow regime, leading to mid level cooling and large scale forcing for ascent. Eastward movement of this system into the Great Lakes late this weekend will bring a cold front through the Ohio Valley and toward eastern Kentucky later Sunday into Sunday night. While storms on Saturday should exhibit more of a discrete nature, increasing larger scale forcing later Sunday will likely lead to a linear storm mode. Therefore, the more widespread threat of any severe weather, most notably a damaging wind threat, would come later Sunday with this latter development. Still some details to be ironed out regarding southern extent of the greater upper level forcing along with the exact degree of destabilization that will materialize. Dry and somewhat cooler conditions should ensue for Memorial Day, prior to another round of showers and thunderstorms arriving Tuesday as another upper low swings into the upper Midwest and western Great Lakes on the heels of the weekend system. A subsequent cold frontal passage will further lower temperatures through the 70s as subsidence builds in for midweek. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 709 AM EDT WED MAY 24 2017 Vary conditions exist across the CWA this morning with regards to CIGs and VIS. The fog and low stratus seems to be more mid-slope and therefore causing most of the issues at the TAF sites versus the valleys. The IFR or less CIGs are expected to rise to MVFR through the day. A low pressure system and front will move closer to the region today leading to showers and thunderstorms through the day. Some of the short term models suggest we could have multiple rounds of convection, but will mainly focus convection in the TAFs for the afternoon. TAF sites that see strong convection could see quick lowering to airport minimums. Winds will be light through the period, but stronger gusts will remain possible with stronger storms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...DJ LONG TERM...GUSEMAN AVIATION...DJ
Hazardous weather outlook, May 24, 4:16 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 416 AM EDT Wed May 24 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 416 AM EDT Wed May 24 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are likely today into this evening. Storms that develop this afternoon and early evening will have the potential to produce damaging winds, large hail, and isolated tornadoes. In addition, locally heavy rainfall may lead to some instances of flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Friday evening, Saturday afternoon through early Monday morning, and Tuesday afternoon through evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. DJ/GUSEMAN
In the hours before
Special weather statement, May 24, 11:52 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1152 AM EDT WED MAY 24 2017
KYZ087-088-241615-
Bell-Harlan-
1152 AM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES...
At 1151 AM EDT, a strong thunderstorm was located over Binghamtown,
or over Middlesboro, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlesboro, East Pineville, Varilla, Coldiron, Ponza, Stony Fork
Junction, Black Snake, Cubage, Binghamtown, Meldrum, Hutch,
Blackmont, Balkan, Noetown, Miracle, Pathfork, Calvin, Kettle Island,
Molus and Callaway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3663 8380 3688 8350 3670 8334 3667 8343
3667 8353 3664 8358 3664 8361 3662 8363
3662 8364 3658 8369 3658 8376
TIME...MOT...LOC 1551Z 229DEG 23KT 3663 8371
JMWSpecial weather statement, May 24, 12:17 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1217 PM EDT WED MAY 24 2017
KYZ087-088-241645-
Bell-Harlan-
1217 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT HARLAN AND EAST CENTRAL BELL
COUNTIES...
At 1217 PM EDT, a strong thunderstorm was located near Pathfork, or
10 miles southwest of Harlan, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary
Alice, Dizney, Chevrolet, Louellen, Black Snake, Elcomb, Cubage,
White Star, Shields, Black Mountain, Rosspoint, Baxter, Smith and
Pine Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3667 8351 3675 8356 3701 8313 3699 8312
3698 8315 3695 8315 3698 8303 3687 8294
3685 8301 3685 8307 3678 8313 3674 8314
3674 8320 3670 8334 3667 8343
TIME...MOT...LOC 1617Z 243DEG 30KT 3671 8343
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:52 AM EDT | Special Weather Statement | JKL | Bell | 23 min |
| May 24, 12:17 PM EDT | Special Weather Statement | JKL | Harlan | 28 min |
| May 24, 1:04 PM EDT | Special Weather Statement | JKL | Letcher | 26 min |
| May 24, 1:07 PM EDT | Special Weather Statement | JKL | Floyd | 23 min |
| May 24, 1:12 PM EDT | Special Weather Statement | JKL | Pike | 33 min |
| May 24, 1:28 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Letcher, Martin, Pike | 32 min |
| May 24, 1:38 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 37 min |
| May 24, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 34 min |
| May 24, 2:01 PM EDT | Special Weather Statement | JKL | Pike | 29 min |
| May 24, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 18 min |
| May 24, 2:29 PM EDT | Special Weather Statement | JKL | Pike | 61 min |
| May 24, 2:33 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| May 24, 2:50 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| May 24, 2:57 PM EDT | Flash Flood Warning | JKL | Floyd, Martin, Pike | 3 hr |
| May 24, 3:02 PM EDT | Special Weather Statement | JKL | Pulaski | 43 min |
| May 24, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 60 min |
| May 24, 4:08 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Rockcastle | 52 min |
| May 24, 4:23 PM EDT | Tornado Warning | JKL | Estill, Jackson, Rockcastle | 37 min |
| May 24, 4:57 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell | 33 min |
| May 24, 5:28 PM EDT | Special Weather Statement | JKL | Menifee, Powell | 47 min |
| May 24, 6:09 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 66 min |
| May 24, 6:34 PM EDT | Tornado Warning | JKL | Rowan | 26 min |
| May 24, 7:20 PM EDT | Special Weather Statement | JKL | Elliott | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.